Risk of ulcer soars with combination of arthritis drugsBMJ 2001; 322 doi: https://doi.org/10.1136/bmj.322.7281.258/c (Published 03 February 2001) Cite this as: BMJ 2001;322:258
- Scott Gottlieb
- New York
Taking a combination of two common arthritis drugs could dramatically increase your risk of developing a stomach ulcer, according to the results of a new study.
The two drugs are alendronate and the non-steroidal anti-inflammatory drug naproxen. Both are commonly used in patients with evidence and symptoms of osteoporosis. Although both drugs cause gastric ulcers when used individually, the authors found that when they are taken together the rate of stomach ulcers is far greater than would be expected from adding the effects of the two drugs separately (Archives of Internal Medicine 2001;161:107-10).
In a crossover study of the …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial